Advanced search
1 file | 1.48 MB Add to list

Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI)

Author
Organization
Abstract
Background: Previous studies have cross-sectionally described amenorrhea in cohorts of transgender men on intramuscular or subcutaneous testosterone injections. It remains uncertain which testosterone preparations most effectively suppress vaginal bleeding and when amenorrhea occurs after testosterone initiation.Aim:To investigate the clinical effects of various testosterone preparations on vaginal bleeding and spotting in transgender men.Methods: This prospective cohort study was part of the European Network for the Investigation of Gender Incongruence (ENIGI). Data on the persistence and intensity of vaginal bleeding and spotting, serum sex steroid levels and body composition were prospectively and cross-sectionally assessed in 267 transgender men during a three-year follow-up period, starting at the initiation of various testosterone preparations.Results: After three months of testosterone, 17.9% of transgender men reported persistent vaginal bleeding and 26.8% reported spotting. The percentages reporting vaginal bleeding and spotting decreased over the first year of testosterone (bleeding 4.7% and spotting 6.9% at 12months, respectively), with no participants reporting vaginal bleeding or spotting after 18months of testosterone. Factors associated with vaginal bleeding or spotting included lower serum testosterone levels and being on testosterone gel as compared to injections (e.g., esters or undecanoate preparations). If vaginal bleeding persisted, starting progestogens at three months resulted in a decrease in the intensity of vaginal bleeding and spotting.Discussion: Transgender men and hormone-prescribing providers can be reassured that vaginal bleeding and spotting usually stop within three months after testosterone initiation. If not, serum testosterone levels should be measured and testosterone dose adjusted to achieve serum testosterone levels in the physiologic male range. Adding a progestin can be considered after three to six months if bleeding persists. Providers should be aware that cessation of bleeding can be more difficult to achieve in transgender men with lower serum testosterone levels or those on testosterone gel.

Downloads

  • Defreyne et al-Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy - a prospective cohort study ENIGI.pdf
    • full text
    • |
    • open access
    • |
    • PDF
    • |
    • 1.48 MB

Citation

Please use this url to cite or link to this publication:

MLA
Defreyne, Justine, et al. “Vaginal Bleeding and Spotting in Transgender Men after Initiation of Testosterone Therapy: A Prospective Cohort Study (ENIGI).” INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH, vol. 21, no. 2, 2020, pp. 163–75, doi:10.1080/26895269.2020.1719951.
APA
Defreyne, J., Vanwonterghem, Y., Collet, S., Iwamoto, S. J., Wiepjes, C. M., Fisher, A. D., … T’Sjoen, G. (2020). Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI). INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH, 21(2), 163–175. https://doi.org/10.1080/26895269.2020.1719951
Chicago author-date
Defreyne, Justine, Yuran Vanwonterghem, Sarah Collet, Sean J. Iwamoto, Chantal M. Wiepjes, Alessandra D. Fisher, Thomas Schreiner, Martin Den Heijer, and Guy T’Sjoen. 2020. “Vaginal Bleeding and Spotting in Transgender Men after Initiation of Testosterone Therapy: A Prospective Cohort Study (ENIGI).” INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH 21 (2): 163–75. https://doi.org/10.1080/26895269.2020.1719951.
Chicago author-date (all authors)
Defreyne, Justine, Yuran Vanwonterghem, Sarah Collet, Sean J. Iwamoto, Chantal M. Wiepjes, Alessandra D. Fisher, Thomas Schreiner, Martin Den Heijer, and Guy T’Sjoen. 2020. “Vaginal Bleeding and Spotting in Transgender Men after Initiation of Testosterone Therapy: A Prospective Cohort Study (ENIGI).” INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH 21 (2): 163–175. doi:10.1080/26895269.2020.1719951.
Vancouver
1.
Defreyne J, Vanwonterghem Y, Collet S, Iwamoto SJ, Wiepjes CM, Fisher AD, et al. Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI). INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH. 2020;21(2):163–75.
IEEE
[1]
J. Defreyne et al., “Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI),” INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH, vol. 21, no. 2, pp. 163–175, 2020.
@article{8696112,
  abstract     = {Background: Previous studies have cross-sectionally described amenorrhea in cohorts of transgender men on intramuscular or subcutaneous testosterone injections. It remains uncertain which testosterone preparations most effectively suppress vaginal bleeding and when amenorrhea occurs after testosterone initiation.Aim:To investigate the clinical effects of various testosterone preparations on vaginal bleeding and spotting in transgender men.Methods: This prospective cohort study was part of the European Network for the Investigation of Gender Incongruence (ENIGI). Data on the persistence and intensity of vaginal bleeding and spotting, serum sex steroid levels and body composition were prospectively and cross-sectionally assessed in 267 transgender men during a three-year follow-up period, starting at the initiation of various testosterone preparations.Results: After three months of testosterone, 17.9% of transgender men reported persistent vaginal bleeding and 26.8% reported spotting. The percentages reporting vaginal bleeding and spotting decreased over the first year of testosterone (bleeding 4.7% and spotting 6.9% at 12months, respectively), with no participants reporting vaginal bleeding or spotting after 18months of testosterone. Factors associated with vaginal bleeding or spotting included lower serum testosterone levels and being on testosterone gel as compared to injections (e.g., esters or undecanoate preparations). If vaginal bleeding persisted, starting progestogens at three months resulted in a decrease in the intensity of vaginal bleeding and spotting.Discussion: Transgender men and hormone-prescribing providers can be reassured that vaginal bleeding and spotting usually stop within three months after testosterone initiation. If not, serum testosterone levels should be measured and testosterone dose adjusted to achieve serum testosterone levels in the physiologic male range. Adding a progestin can be considered after three to six months if bleeding persists. Providers should be aware that cessation of bleeding can be more difficult to achieve in transgender men with lower serum testosterone levels or those on testosterone gel.},
  author       = {Defreyne, Justine and Vanwonterghem, Yuran and Collet, Sarah and Iwamoto, Sean J. and Wiepjes, Chantal M. and Fisher, Alessandra D. and Schreiner, Thomas and Den Heijer, Martin and T'Sjoen, Guy},
  issn         = {2689-5269},
  journal      = {INTERNATIONAL JOURNAL OF TRANSGENDER HEALTH},
  language     = {und},
  number       = {2},
  pages        = {163--175},
  title        = {Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI)},
  url          = {http://dx.doi.org/10.1080/26895269.2020.1719951},
  volume       = {21},
  year         = {2020},
}

Altmetric
View in Altmetric
Web of Science
Times cited: